Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 22, 2009, 6:47 PM MDT for El Paso County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2009, 6:47 PM MDT (00:47 UTC)
- Expired
- Jun 22, 2009, 7:45 PM MDT
- In force
- 58 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2918 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 230047
FFWEPZ
TXC141-230145-
/O.NEW.KEPZ.FF.W.0002.090623T0047Z-090623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
647 PM MDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
THIS INCLUDES THE CITIES OF...SOCORRO...MONTANA VISTA...
* UNTIL 745 PM MDT/845 PM CDT/
* AT 643 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM NEAR THE HORIZON CITY AREA WITH SOME
ROADS CLOSED AND VEHICLES STRANDED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
HORIZON CITY AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3161 10632 3170 10636 3174 10643 3194 10633
3186 10603 3154 10611
$$
20 NOVLAN1 follow-up statement
000
WGUS74 KEPZ 230144
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
744 PM MDT MON JUN 22 2009
TXC141-230146-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-090623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
744 PM MDT MON JUN 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT/845 PM CDT/ FOR
CENTRAL EL PASO COUNTY...
THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT AS STORMS HAVE
DECREASED CONSIDERABLY IN INTENSITY AND ARE NO LONGER PRODUCING
FLASH FLOOD CONDITIONS. GROUND TRUTH AND DOPPLER RADAR SHOWED AT LEAST
2 INCHES OF RAINFALL HAD FALLEN IN THE LAST HOUR AND A HALF IN THE
WARNED AREA WITH SOME ISOLATED AREAS POSSIBLY RECEIVING AROUND 2.5
INCHES OR MORE.
AN URBAN AND ARROYO FLOOD ADVISORY FOR EAST EL PASO COUNTY AND WEST
HUDSPETH COUNTY WILL STILL REMAIN IN EFFECT UNTIL 930 PM AS MANY LOW
AREAS WILL STILL BE LOCALLY FLOODED. RESIDENTS AND MOTORISTS ARE
ADVISED TO EXERCISE CAUTION AS DARKNESS APPROACHES AS LOCAL FLOODED
AREAS WILL BE DIFFICULT TO SEE.
DO NOT ENTER ANY FLOODED AREA OR WHERE WATER IS CROSSING ROADWAYS.
TURN AROUND...DONT DROWN.
LAT...LON 3161 10632 3170 10636 3174 10643 3194 10633
3186 10603 3154 10611
$$
20 NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:29 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 22, 2:29 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 229 PM MDT MON JUN 22 2009 .SYNOPSIS... A STEADY SOUTHEAST FLOW WILL BRING INCREASED MOISTURE TO THE REGION. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS WILL OCCUR THIS AFTERNOON AND TONIGHT. MOISTURE WILL REMAIN OVER THE AREA FOR MUCH OF THE WEEK. THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. BEST CHANCES FOR RAIN WILL IN THE MOUNTAINS. HIGH PRESSURE ALOFT WILL HELP KEEP TEMPERATURES ABOVE NORMAL THROUGH NEXT WEEKEND. && .DISCUSSION... A COMBINATION OF HIGH PRESSURE CENTERED OVER TEXAS AND LOW LEVEL SOUTHEASTERLY FLOW WILL COMBINE TO TRANSPORT MOISTURE INTO THE AREA. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER AREAS EAST OF THE RIO GRANDE THIS AFTERNOON WITH THE STRONGER STORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS. STORMS SHOULD CONTINUE INTO THE EVENING WITH EACH ZONE GETTING AT LEAST ISOLATED STORMS. MOISTURE WILL CONTINUE TO FLOW INTO THE REGION FROM THE SOUTH AND EAST THIS WEEK. PRECIPITABLE WATER VALUES WILL RISE ABOVE AN INCH THIS AFTERNOON AND REMAIN NEAR TO ABOVE AND INCH THROUGH THE WEEK. THE FOCUS FOR THUNDERSTORM ACTIVITY FOR TOMORROW WILL MORE TO THE WEST AS BUILDING HIGH PRESSURE ALOFT PUSHES THE MOISTURE PLUME MORE TO THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE CONTINENTAL DIVIDE AND WESTWARD TOMORROW AFTERNOON AND EVENING WITH ISOLATED STORMS EAST OF THE DIVIDE. HEAVIEST RAIN AMOUNTS WILL BE IN THE MOUNTAINS OF THE GILA WILDERNESS. WITH THE PRECIPITABLE WATER VALUES SO HIGH...RAIN EFFICIENCY WILL BE IMPROVED WITH SOME BRIEF LOCALIZED FLOODING POSSIBLE IN HEAVIER RAIN SHOWERS. HIGH PRESSURE ALOFT WILL BUILD OVER THE STATE WEDNESDAY THROUGH TO NEXT WEEKEND. THE DOME OF HIGH PRESSURE WILL SUPPRESS THUNDERSTORM ACTIVITY SOMEWHAT UNTIL DAY TIME HEATING CREATES ENOUGH INSTABILITY AND BUOYANCY TO OVERCOME THE CAP. THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING FOR THE REMAINDER OF THE WEEK. BEST CHANCE OF MEASURABLE RAINFALL WILL CONTINUE TO BE THE MOUNTAINS...SOME OF IT LOCALLY HEAVY. A SHORT WAVE TROUGH...PASSING NORTH OF THE AREA ON FRIDAY...WILL DEFORM THE HIGH SOMEWHAT AND MAY ENHANCE THUNDERSTORM ACTIVITY IN THE LATE FRIDAY TIME-FRAME. ABUNDANT MOISTURE TRAPPED UNDER THE HIGH WILL CONTINUE THROUGH THE WEEKEND WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. DAY TIME TEMPERATURES WILL WARM TO ABOVE NORMALS DURING THE WEEK...BUT ADDITIONAL MOISTURE MAY KEEP A LID ON POSSIBLE 100 DEGREE TEMPERATURES FOR THE LOWLANDS. && .AVIATION...VALID 23/0000Z-24/0000Z... WESTWARD MOVING HIGH PRESSURE ALOFT OVER THE SOUTHERN STATES WILL CONTINUE TO SHOVE ADDITIONAL SUB-TROPICAL MOISTURE OVER OUR AREA THIS EVENING. ISOLD -TSRA/WND VRBL WITH MVFR VSBYS IN RA PSBLE MAINLY LOWLAND TERMINALS THRU 23/03Z...AS OUTFLOW INTERACTIONS SHOULD DICTATE SECONDARY TS DEVELOPMENT OVER DESERT AREAS EARLY THIS EVENING. SCT TSRA/MVFR VSBYS IN RA...WITH ISOLD EMBEDDED IFR VSBYS IN STRONGER STORMS LIKELY AFT 23/17Z ESPECIALLY FOR GILA WILDERNESS...WHERE MAJORITY OF DEEPER MOISTURE CIRCULATING AROUND HIGH WILL LIKELY END UP. && .FIRE WEATHER... ...MIX OF WET AND DRY TYPE STORMS ALL AREAS...ESPECIALLY GILA WILDERNESS...SACRAMENTO AND CAPITAN MOUNTAINS EACH AFTERNOON AND EARLY EVENING FOR LOWLAND EXPANSES... ONGOING BATTLE BETWEEN UNSEASONABLY STRONG PACIFIC TROUGH...AND SEASONAL DEVELOPMENT OF SUB TROPICAL HIGH OVER THE SOUTHERN PLAINS APPEARS TO BE LOST BY TROUGH...AS HIGH CONTINUES IS WESTWARD MOVEMENT TOWARDS NEW MEXICO. ATTENDANT CIRCULATION AROUND HIGH HAS REINTRODUCED ADDITIONAL SUB-TROPICAL MOISTURE BACK INTO THE PICTURE OVERNIGHT FOR THE SOUTHERN LOWLANDS. STRONG SUMMER HEATING WILL WORK WITH THIS MOISTURE...AND ADDITIONAL LIFT FROM DISTURBANCES MOVING THROUGH THIS SOUTHEASTERLY MOIST FLOW FOR ISOLATED TO SCATTERED SHOWERS/STORMS AREA-WIDE THIS AFTERNOON AND EARLY THIS EVENING. SUCCESSIVE MODEL SOLUTIONS WAVER SOMEWHAT ON LOCATION OF WHERE FETCH CARRIES GREATEST MOISTURE DEPTH...HOWEVER SOME CONSENSUS MAINTAINS BULK OF MOISTURE JUST TO OUR WEST IN AZ MIDWEEK...SWINGING BACK OUR WAY TOWARDS WEEKS END. FREQUENT CLOUD TO GROUND LIGHTNING... LOCALLY HEAVY RAINFALL WITH RAPID RUNOFF AND SMALL HAIL ARE THE MAIN THREATS WITH THESE STORMS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 98 72 99 72 / 20 10 10 10 10 SIERRA BLANCA TX 69 89 69 94 70 / 20 10 0 10 10 LAS CRUCES 69 97 68 100 69 / 20 10 10 10 10 ALAMOGORDO 66 96 67 96 68 / 20 10 10 10 10 CLOUDCROFT 48 72 49 73 52 / 20 20 10 20 10 TRUTH OR CONSEQUENCES 65 96 65 97 66 / 20 20 10 20 10 SILVER CITY 57 88 57 90 58 / 20 30 20 30 10 DEMING 65 97 65 99 66 / 20 20 10 10 10 LORDSBURG 65 97 64 100 65 / 20 20 10 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/22
In the hours before
Special weather statement, Jun 22, 1:01 PM MDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 101 PM MDT MON JUN 22 2009 NMZ024-025-221945- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 101 PM MDT MON JUN 22 2009 ...THUNDERSTORM EAST OF ALAMOGORDO... AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING RAINFALL AMOUNT OF 1 TO 1.5 INCHES PER HOUR...LOCATED ON THE WEST FACING SLOPES OF THE SACRAMENTO MOUNTAINS MOVING SLOWLY TO THE WEST LESS THAN 10 MPH. THE AREA IMMEDIATE AFFECTED IS FROM SUNSPOT NORTHWARD TO CLOUDCROFT AND EASTWARD OVER THE WEST SLOPES TO HIGHWAY 54. THESE STORMS COULD PRODUCE RAPID RUNOFF IN THE THE MANY CANYONS AND STREAMS THAT FLOW DOWN THE WEST SLOPES OF THE MOUNTAINS...LIKE ALAMO CANYON...THAT CONVERGE IN THE LOWLANDS FROM AROUND BOLES ACRES NORTHWARD TO ALAMOGORDO AND CAUSE SOME LOCAL FLOODING. BE CAUTIOUS NEAR DRY STREAM BEDS AND ARROYOS AS THESE COULD FILL RAPIDLY. THESE STORMS ALSO COULD PRODUCE BRIEF WIND GUSTS OF 45 TO 50 MPH...SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF REDUCTION OF VISIBILITY IN THE DESERT LOWLANDS IN PATCHY BLOWING DUST. ALWAYS REMEMBER...IF YOU SEE WATER PONDING OR FLOWING ACROSS ROADWAYS...TURN AROUND...DONT DROWN. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:31 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Jun 23, 3:27 AM MDT | Flash Flood Watch | EPZ | 24 hr | |
| Jun 23, 1:52 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 113 min |
| Jun 23, 2:48 PM MDT | Flash Flood Warning | EPZ | El Paso | 87 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.